September 14, 2023 Update:
KOMO News recently published an article an accompanying video, More western Washington schools are stocking naloxone to counter fentanyl overdoses, which features BSD Superintendent, Dr. Kelly Aramaki, and Carrie Lang, BSD’s Director of Special Education and Health Services. They, along with staff from neighboring school districts, discuss the dangers of fentanyl, the importance of talking about it with students, and how students and families can access resources to prevent and treat overdoses.
According to King County officials, families in the area are facing a dangerous reality that fatal fentanyl overdoses are on the rise. The district has shared resources to help families learn more about fentanyl, how to recognize the signs of overdose, how to use Naloxone, and more.
What is fentanyl and what should I look for?
Fentanyl is a synthetic opioid most commonly prescribed to treat severe pain, such as advanced cancer pain, and is many times more powerful than other opioids. Most cases of recent fentanyl-related overdoses are due to illegally made fentanyl being used for non-medical reasons. Local law enforcement agencies have found fake prescription drugs laced with fentanyl. The drugs look like traditional prescription drugs, and you can’t tell if they contain fentanyl just by looking at them. More recently, fentanyl overdoses have been associated with vape or dab pens that have been laced with the drug. It only takes one hit to potentially overdose, and there is no way to tell by looking at the vape or dab pen whether it may be contaminated with fentanyl.
What do I do if I think someone has overdosed?
- Acting quickly can save a life! Below are signs that someone may be overdosing:
- Won’t wake up or it’s difficult to awaken them
- Have slow or no breathing
- Have pale, ashy, cool skin
- Have blue lips or fingernails
- Abnormal snoring pattern (e.g., unusually loud)
- Choking or gurgling sounds
- Limp body
- Small, constricted “pinpoint pupils”
- Extreme drowsiness
If you think someone is overdosing, do not let them fall back asleep — call 911 right away. Washington state’s Good Samaritan law will protect you and the person who is overdosing from drug possession charges.
Parents and families in immediate crisis can do the following:
Call Crisis Connections at 866-427-4747. This line is available 24 hours a day and provides helpful resources and support for people in need.
Contact your student’s school nurse, counselor, or the school’s drug and alcohol counseling specialist if you have further questions.
Access overdose resources
Naloxone (Narcan) is a nasal spray that counteracts the life-threatening effects of a fentanyl (opioid) overdose. You can order Narcan to be sent to your home for free from Kelley-Ross Pharmacy Group as part of the King County Naloxone Access program, or you can find out where you can get Narcan at StopOverdose.org. There is no risk with giving Narcan. If a person has used an opioid, it will likely wake them up. If they did not use opiates, it will have no effect. Always call 911 if you administer Narcan or suspect an overdose.
Talk to your student(s)
The district encourages families to sit down with their children and discuss the risks of fentanyl. King County families are facing a dangerous reality: fatal fentanyl overdoses are on the rise. Even if you don’t think your child is at risk, they need to be prepared. Talk Even If shares the facts about fentanyl, what to look out for, and how to get and provide help in an overdose emergency.
How is the district supporting students and families?
We will continue to partner with local law enforcement and Youth Eastside Services, who provide drug and alcohol counselors in all high schools, to ensure a safe and bright future for our children.
We will also continue the good work that is happening every day in schools across the district, including:
- Teaching drug and alcohol use prevention units in middle and high school health classes.
- Training all counselors, nurses and principals to recognize signs of drug and alcohol abuse and how to help.
- Posting the Fentanyl Warning Poster created by King County Department of Public Health in all high schools.
Learn more and access additional resources
- District Fentanyl Crisis Resources – Fentanyl resources shared by BSD.
- Get Free Naloxone by Mail in WA State – Do you have naloxone (a.k.a. Narcan) in your first aid kit? This medication is given when an opioid overdose happens and can help save someone’s life.
- King County Naloxone Access, Kelly-Ross Pharmacy Group – Order free naloxone kits by mail.
- King County Overdose and Prevention Response – Facts and resources about overdoses shared by Public Health — Seattle & King County.
- Laced & Lethal – Information about fentanyl, the need for naloxone, how to spot an overdose, the risks of using alone, and other helpful resources for youth and families.
- Talk Even If – Learn the facts about fentanyl, what to look out for, and how to get and provide help in an overdose emergency.
- StopOverdose.org – Helping individuals and communities in Washington state respond to opioid overdose.